Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Analysis and application of a continuation method for a self-similar coupled Stefan system

Author: Joseph D. Fehribach
Journal: Quart. Appl. Math. 51 (1993), 405-423
MSC: Primary 80A22; Secondary 35K55, 65H20
DOI: https://doi.org/10.1090/qam/1233522
MathSciNet review: MR1233522
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work deals with a continuation method for computing solutions to a self-similar two-component Stefan system in which the diffusion coefficients depend on the concentrations. The procedure computes a one-parameter homotopy connecting the known solution of a simplified problem (when the parameter is zero) to the solution of the problem at hand (when the parameter is one). Local convergence of the method and local existence and uniqueness of solutions for the original system are proven. Also, several examples coming from precipitant-driven protein crystal growth are discussed. The most interesting of these is a Stefan problem containing a porous media equation that corresponds to the liquid phase being in a meta-stable state near the spinodal region. The bifurcation code AUTO is used in the computations.

References [Enhancements On Off] (What's this?)

  • [1] V. Alexiades, D. G. Wilson, and A. D. Solomon, Macroscopic global modeling of binary alloy solidification processes, Quart. Appl. Math. 43, 143-158 (1985) MR 793522
  • [2] C. M. Bender and S. A. Orszag, Advanced Mathematical Methods for Scientists and Engineers, McGraw-Hill, New York, 1978 MR 538168
  • [3] W.-J. Beyn, The numerical computation of connecting orbits in dynamical systems, IMA J. Numer. Anal. 9, 379-405 (1990) MR 1068199
  • [4] Y. C. Chang and A. S. Myerson, The diffusivity of potassium chloride and sodium chloride in concentrated, saturated and supersaturated aqueous solutions, AlChE J. 31, 890-894 (1985)
  • [5] W. A. Coppel, Stability and Asymptotic Behavior of Differential Equations, D. C. Heath, Boston, MA, 1965 MR 0190463
  • [6] J. Crank, Free and moving boundary problems, Clarendon Press, Oxford, 1984 MR 776227
  • [7] A. H. Craven and L. A. Peletier, Similarity solutions for degenerate quasilinear parabolic equations, J. Math. Anal. Appl. 38, 73-81 (1972) MR 0313634
  • [8] A. B. Crowley and J. R. Ockendon, On the numerical solution of an alloy solidification problem, Internat. J. Heat Mass Transfer 22, 941-947 (1979)
  • [9] J. Descloux and J. Rappaz, Approximation of solution branches of nonlinear equations, R.A.I.R.O. Analyse numérique/Num. Anal. 16, 319-349 (1982) MR 684829
  • [10] E. J. Doedel, AUTO: A program for the automatic bifurcation analysis of autonomous systems, Cong. Numer. 30, 265-284 (1981) MR 635945
  • [11] E. J. Doedel and M. J. Friedman, Numerical computation of heteroclinic orbits, J. Comput. Appl. Math. 26, 155-170 (1989) MR 1007358
  • [12] E. J. Doedel and J. P. Kernévez, AUTO: Software for continuation and bifurcation problems in ordinary differential equations, Applied Mathematics Report, California Institute of Technology, [ill]
  • [13] C. M. Elliott, The Cahn-Hilliard model for the kinetics of phase separation, Mathematical Models for Phase Change Problems, J. F. Rodrigues, ed., Internat. Ser. Numer. Math., vol. 88, Birkhäuser Verlag, Basel, 1989
  • [14] J. D. Fehribach and F. Rosenberger, Analysis of models for two solution crystal growth problems, J. Crystal Growth 94, 6-14 (1989)
  • [15] P. C. Fife, Models for phase separation and their mathematics, Proc. of Workshop on Nonlinear PDE and Appl., Kyoto, 1989
  • [16] M. J. Friedman and E. J. Doedel, Numerical computation of invariant manifolds connecting fixed points, SIAM J. Numer. Anal. 28, 789-808 (1991) MR 1098418
  • [17] F. R. de Hoog and R. Weiss, An approximation theory for boundary value problems on infinite intervals, Computing 24, 227-239 (1980) MR 620090
  • [18] S. B. Howard, P. J. Twigg, J. K. Baird, and E. J. Meehan, The solubility of hen egg-white lysozyme, J. Crystal Growth 90, 94-104 (1988)
  • [19] W. L. Kath and D. S. Cohen, Waiting-time behavior in a nonlinear diffusion equation, Studies Appl. Math. 67, 79-105 (1982) MR 670736
  • [20] T. Kato, Perturbation theory for linear operators, Springer, New York, 1966 MR 0203473
  • [21] M. Lentini and H. B. Keller, Boundary value problems over semiinfinite intervals and their numerical solution, SIAM J. Numer. Anal. 17, 557-604 (1980) MR 584732
  • [22] Edward J. Meehan, personal communication, 1989
  • [23] W. W. Mullins and R. F. Sekerka, Stability of a planar interface during the solidification of a binary alloy, J. Appl. Phys. 35, 444-451 (1964)
  • [24] A. S. Myerson and D. Senol, Diffusion coefficients near the spinodal curve, AlChE J. 30, 1004-1006 (1984)
  • [25] R. L. Pego, Front migration in the nonlinear Cahn-Hilliard equation, Proc. Roy. Soc. London Ser. A 422, 261-278 (1989) MR 997638
  • [26] M. Pusey and R. Naumann, Growth kinetics of tetragonal lysozyme crystals, J. Crystal Growth 76, 593-599 (1986)
  • [27] F. Rosenberger, Inorganic and protein crystal growth--similarities and differences, J. Crystal Growth 76, 618-636 (1986)
  • [28] L. I. Rubinštein, The Stefan problem, Transl. Math. Monographs, vol. 27, Amer. Math. Soc., Providence, RI, 1971
  • [29] D. G. Wilson, A. D. Solomon, and V. Alexiades, A shortcoming of the explicit solution for the binary alloy solidification problem, Lett. Heat Mass Transfer 9, 421-428 (1982)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 80A22, 35K55, 65H20

Retrieve articles in all journals with MSC: 80A22, 35K55, 65H20

Additional Information

DOI: https://doi.org/10.1090/qam/1233522
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society